Published: 23 December 2021
Authors: Natalia J. Braams, Gudula J.A.M. Boon, Frances S. de Man, Josien van Es, Paul L. den Exter, Lucia J.M. Kroft, Ludo F.M. Beenen, Menno V. Huisman, Esther J. Nossent, Anco Boonstra, Anton Vonk Noordegraaf, Dieuwertje Ruigrok, Frederikus A. Klok, Harm Jan Bogaard, Lilian J. Meijboom
Source: This abstract has been sourced from NZ Respiratory Research Review Issue 195
Introduction The pulmonary arterial morphology of patients with pulmonary embolism (PE) is diverse and it is unclear how the different vascular lesions evolve after initiation of anticoagulant treatment. A better understanding of the evolution of computed tomography pulmonary angiography (CTPA) findings after the start of anticoagulant treatment may help to better identify those PE patients prone to develop chronic thromboembolic pulmonary hypertension (CTEPH). We aimed to assess the evolution of various thromboembolic lesions on CTPA over time after the initiation of adequate anticoagulant treatment in individual acute PE patients with and without an ultimate diagnosis of CTEPH.
Methods We analysed CTPA at diagnosis of acute PE (baseline) and at follow-up in 41 patients with CTEPH and 124 patients without an ultimate diagnosis of CTEPH, all receiving anticoagulant treatment. Central and segmental pulmonary arteries were scored by expert chest radiologists as normal or affected. Lesions were further subclassified as 1) central thrombus, 2) total thrombotic occlusion, 3) mural thrombus, 4) web or 5) tapered pulmonary artery.
Results Central thrombi resolved after anticoagulant treatment, while mural thrombi and total thrombotic occlusions either resolved or evolved into webs or tapered pulmonary arteries. Only patients with an ultimate diagnosis of CTEPH exhibited webs and tapered pulmonary arteries on the baseline scan. Moreover, such lesions always persisted after follow-up.
Conclusions Webs and tapered pulmonary arteries at the time of PE diagnosis strongly indicate a state of chronic PE and should raise awareness for possible CTEPH, particularly in patients with persistent dyspnoea after anticoagulant treatment for acute PE.
Link to abstract
NZ Respiratory Research Review Issue 183